Utah, 2011Hail and Damaging Winds in Utah, May 22, 2011
May 22, 2011 · NWS SLC · 3 events in 2 counties and zones
Thunderstorms formed across northern Utah on May 22nd, some of which produced strong wind gusts and penny-sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed across northern Utah on May 22nd, some of which produced strong wind gusts and penny-sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 22, 2:16 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, May 22, 2:16 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT SUN MAY 22 2011
.SYNOPSIS...SEVERAL WEATHER DISTURBANCES WILL MOVE ACROSS THE
STATE TODAY. THE NEXT PACIFIC SYSTEM WILL BEGIN TO IMPACT THE
AREA TONIGHT WITH THE CORE OF THIS STORM MOVING ACROSS UTAH
MONDAY NIGHT THROUGH TUESDAY. HIGH PRESSURE WILL RETURN ON
WEDNESDAY FOLLOWED BY ANOTHER COLD FRONT THURSDAY.
&&
.DISCUSSION...CONVECTIVE DEVELOPMENT CONTINUES ACROSS PORTIONS OF
WEST CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. GIVEN
THE FREEZING HEIGHT...SEVERAL THUNDERSTORMS HAVE HAD NEAR SEVERE
SIZE HAIL ACROSS WEST CENTRAL UTAH. WITH THE MOIST STORM
ENVIRONMENT...RAINFALL RATES HAVE BEEN UP TO 1 TO 2 INCHES AN HOUR
AT TIMES.
A MORE INVERTED V TYPE ENVIRONMENT IS PRESENT ACROSS PORTIONS OF
SOUTHERN AND CENTRAL UTAH...WHERE THE THREAT OF THUNDERSTORM
INDUCED GUSTY WINDS WILL BE HIGHEST. WILL NEED TO CONTINUE TO
MONITOR CONVECTIVE DEVELOPMENT AS A LARGE MAJORITY OF THE
PRECIPITATION WILL RUNOFF AND MAY CREATE LOCALIZED FLOODING ACROSS
NORTHERN AND CENTRAL UTAH THIS AFTERNOON AND EVENING.
ADDED GUSTY WINDS AND HEAVY PRECIPITATION TO THE ZONES FOR THIS
EVENING TO ENHANCE AWARENESS OF THE THREAT. ALSO UPDATED THE HWO
WITH MORE INFORMATION.
SEVERAL RIVERS ARE NEAR TO ABOVE FLOOD STAGE THIS AFTERNOON.
ISSUED A FLOOD WARNING FOR THE SOUTH FORK OF THE OGDEN. WILL
LIKELY HAVE TO ISSUE ADDITIONAL WARNINGS LATER TONIGHT INTO
TOMORROW FOR THE BLACKSMITH FORK AND WEBER RIVER BELOW ECHO
RESERVOIR AS THE HYDROLOGIC MODELS CONTINUE TO FORECAST PEAKS WELL
ABOVE FLOOD STAGE EARLY THIS WEEK. SEE THE HYDROLOGY DISCUSSION
AND ADDITIONAL HYDROLOGY PRODUCTS FOR MORE INFORMATION.
A LARGE PACIFIC SYSTEM WILL IMPACT THE AREA TONIGHT THROUGH
WEDNESDAY. THIS WILL BRING A PERIOD OF WIDESPREAD PRECIPITATION TO
MUCH OF THE STATE...AND CONTINUE TO SUPPRESS SNOWMELT ACROSS THE
HIGHER ELEVATIONS.
THE LONG RANGE MODELS CONTINUE TO REMAIN INCONSISTENT...WITH THE
12Z EC COMING IN WITH A MUCH WETTER/COOLER SOLUTION THAN THE 00Z.
IT WAS MUCH MORE LIKE THE 12Z GFS...SO TRENDED DAY 6 AND 7 TEMPS
DOWN BELOW NORMAL WITH CLIMO POPS. IF THIS TREND CONTINUES...NEXT
PACKAGE WILL NEED TO DECREASE TEMPS AND INCREASE POPS.
&&
.HYDROLOGY...A FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON FOR PORTIONS OF NORTHERN UTAH. ACCELERATED SNOWMELT WILL
CONTINUE TODAY BRINGING AREA RIVERS AND STREAMS TO VERY HIGH
FLOWS. SEVERAL RIVERS ARE FORECAST TO EXCEED FLOOD STAGE INCLUDING
THE BLACKSMITH FORK AS WELL AS THE WEBER BELOW ECHO RESERVOIR.
WARNINGS WILL EVENTUALLY BE NEEDED ON SEVERAL OF THESE RIVERS.
WITH THE AMOUNT OF PRECIPITATION EXPECTED OVER THE NEXT FEW
DAYS...RIVERS WILL REMAIN HIGH...AND SEVERAL WILL REMAIN ABOVE
FLOOD STAGE INTO MIDWEEK. THERE IS THE POTENTIAL THAT SEVERAL
RIVERS MAY REACH LEVELS EXPERIENCED EARLIER IN THE SPRING.
&&
.AVIATION...LIGHT AND VARIABLE SURFACE WINDS WILL LIKELY CONTINUE AT
THE SLC TERMINAL THROUGH 23Z...WITH NORTHWEST WINDS AT 5-9 KNOTS
EXPECTED TO DEVELOP THIS AFTERNOON WITH AFTERNOON HEATING. THERE IS
A 40 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY
THUNDERSTORMS BETWEEN 23Z AND 04Z...WITH GUSTY ERRATIC WINDS AND
CLOUD-TO-GROUND LIGHTNING LIKELY WITH ANY CELLS IN THE AREA. MVFR
CONDITIONS IN MODERATE TO HEAVY RAIN WILL ALSO BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR UTZ001-002-006-007.
WY...NONE.
&&
PUBLIC/HYDROLOGY...KRUSE
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 22, 2:40 PM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MDT SUN MAY 22 2011
UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
340 PM MDT SUN MAY 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL
COVERAGE THIS AFTERNOON ACROSS MUCH OF THE REGION. THE MAIN THREATS
FROM ANY THUNDERSTORMS WILL BE BRIEF GUSTY WINDS...SMALL HAIL AND
HEAVY RAIN.
AREA RIVERS ACROSS NORTHERN UTAH WILL CONTINUE TO EXPERIENCE HIGH
FLOWS DUE TO SNOWMELT AND ADDITIONAL RAINFALL TODAY. CONTINUE TO
MONITOR FUTURE FLOOD STATEMENTS FOR ADDITIONAL INFORMATION ON
AFFECTED RIVERS.
IT IS IMPORTANT TO NOTE THAT ALL AREA RIVERS AND STREAMS WILL BE
RUNNING VERY HIGH...FAST AND COLD. PLEASE USE EXTREME CAUTION NEAR
ANY WATERWAYS THIS WEEKEND.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT PACIFIC STORM WILL SETTLE INTO THE GREAT BASIN EARLY THIS
WEEK. WIDESPREAD PRECIPITATION AND COOLER TEMPERATURES ARE EXPECTED
MONDAY NIGHT THROUGH TUESDAY NIGHT. LINGERING SHOWERS LATE TUESDAY
NIGHT THROUGH EARLY WEDNESDAY WILL MOVE EAST AS HIGH PRESSURE RETURNS
TO UTAH BY LATE WEDNESDAY.
THIS PRECIPITATION WILL HELP TO KEEP HIGH FLOWS ACROSS AREA RIVERS
AND STREAMS. SEVERAL FLOOD PRONE RIVERS ACROSS NORTHERN UTAH MAY
REMAIN AT FLOOD STAGE THROUGH MIDWEEK. CONTINUE TO MONITOR
HYDROLOGIC PRODUCTS THROUGH MIDWEEK FOR MORE INFORMATION.
A COLD FRONT IS FORECAST TO SAG SOUTH ACROSS NORTHERN AND CENTRAL
UTAH THURSDAY. THIS FRONT WILL PRODUCE SOME SHOWER ACTIVITY ACROSS
FAR NORTHERN UTAH...THEN BECOME A DRY FRONT OVER THE CENTRAL PORTION
OF THE STATE. SUBSTANTIALLY COOLER TEMPERATURES ARE EXPECTED BEHIND
THE COLD FRONT THURSDAY...WITH ONLY MODEST DECREASES SOUTH OF THE
FRONT.
DEVELOPING HIGH PRESSURE NEXT WEEKEND MAY BRING WARMER TEMPERATURES
TO THE AREA...WHICH COULD AGAIN ACCELERATE THE SNOWMELT STATEWIDE.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Special weather statement, May 22, 3:28 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
428 PM MDT SUN MAY 22 2011
UTZ005-015-222315-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-WEST CENTRAL UTAH UT-
428 PM MDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOELE AND CENTRAL JUAB
COUNTIES UNTIL 515 PM MDT...
AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF FISH SPRINGS WILDLIFE
REFUGE...OR 23 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 20
MPH.
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DUGWAY...
THIS AREA OF THUNDERSTORMS HAVE PRODUCED UP TO 45 MPH WINDS IN THE
PAST THIRTY MINUTES.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4063 11287 3980 11240 3961 11326 4026 11361
TIME...MOT...LOC 2227Z 239DEG 18KT 4012 11313
CRK
Thunderstorm Wind, Tooele
- When
- May 22, 3:40 PM MST
- Where
- Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.240, -113.090
The Playa Station sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- May 22, 3:50 PM MST
- Where
- Tooele County, 4.28 mi SSW of (Dpg)michael Aaf Dug
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.120, -112.950
The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded a wind gust of 66 mph.
Hail, Utah
- When
- May 22, 6:00 PM MST
- Where
- Utah County, Lehi
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.400, -111.850
Penny-sized hail was reported in Lehi.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, May 22 to 23, 2011162 deaths · 1,153 injured · $2.8 billion · EF5 · 32 events
- Tornadoes and Hail in Minnesota, May 22, 20111 death · 48 injured · $167 million · EF1 · 15 events
- Tornadoes and Hail in Oklahoma, May 22, 201114 injured · $2.9 million · EF3 · 38 events
- Tornadoes and Hail in Wisconsin, May 22, 20113 injured · $21 million · EF2 · 26 events
- Tornadoes and Hail in Iowa, May 22, 2011$543,000 · EF2 · 55 events
- Tornadoes and Hail in Iowa, May 22, 20113 injured · $790,000 · EF2 · 8 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $2.8 million · EF1 · 54 events
- Tornadoes and Hail in Minnesota, May 22, 20111 injured · $495,000 · EF2 · 6 events
- Tornadoes and Flash Flood in Illinois, May 22, 20111 injured · $1.0 million · EF1 · 50 events
- Rip Current in Michigan, May 22, 20111 death · 1 event
- Flash Flooding in Missouri, May 22 to 25, 2011$1.8 million · 17 events
- Tornadoes and Hail in Wisconsin, May 22, 20111 injured · $347,000 · EF0 · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313375, 313377, 313370.